Which Medications Should be Discontinued in Hospice Patients?

A 95 year old female has recently entered a hospice program.  Whenever a patient is enrolled in hospice, it is very important to assess the medication regimen and identify medications that are no longer necessary.  Quality of life is the top goal when a patient is on hospice.  I often get asked which medications should be discontinued in hospice patients, so here’s a med list with my thought process.

  • Aspirin 81 mg daily
  • Oxybutynin 5 mg daily
  • Ativan 0.5 mg twice daily as needed
  • Morphine 10 mg three times daily as needed
  • Artificial Tears as needed
  • Simvastatin 20 mg daily
  • Vitamin C 500 mg twice daily
  • Alendronate 70 mg weekly
  • Calcium with Vitamin D 500mg/400 units twice daily
  • Hydrochlorothiazide 12.5 mg daily

When looking at a hospice patient, the goal is comfort.  I would be looking at those medications that take a long time to provide benefit, or are preventative in nature.  Here’s the obvious ones for me:

  1. Simvastatin – Statins are preventative in nature and not necessary if the goal is comfort and life expectancy is short (i.e less than 6-12 months).
  2. Alendronate and Calcium/D – Again, preventative medication that helps osteoporosis. Alendronate and calcium/D will not provide any comfort for our hospice patient.
  3. Vitamin C would be an interesting one depending upon the indication. Some patients feel that it can really help them with preventing bladder infections.  I’m not too sold on the clinical literature with regards to that benefit, but definitely something that I would want to assess with the patient and/or caregiver.  I would lean towards discontinuing without a strong opinion from the patient/caregiver.
  4. Aspirin can be a tricky one as well. The antiplatelet effect will go away after a few days if discontinued and can lead to some pretty serious consequences.  It would be important to get the patient’s perspective/wishes on this medication, but in general, I typically don’t recommend discontinuing aspirin in patients who have significant cardiac or stroke risk.
  5. I would like to take a good look at blood pressure as well to assess the low dose hydrochlorothiazide need.

Is there anything else you would like to add from your experience?

Enjoy the blog? Check out my 30 medication mistakes – a FREE 6 page PDF which will be emailed to you simply for subscribing!

10 Comments

  1. Grant

    Bisphosphonates like Fosamax persist for long periods of time, even once stopped

    Reply
  2. Kelly

    Dr Christianson: another excellent example. I agree with your detailed assessment of which medications to D/C. I have a question if you would continue the HCTZ because it may be causing electrolyte abnormalities (really thinking about hypokalemia) or consider switching to another diuretic if she has S & Sx. If she has significant edema to Tx, or CHF, I would probably keep her on it for comfort, but monitor her potassium and supplement if necessary. What are your expert thoughts on this? Thanks and if you are a Father, HAPPY FATHER’s DAY!

    Reply
  3. gaber

    Oxybutanin: a medication with anticholinergic side effects, can remove it, would she use a urinary catheter ?

    Reply
  4. Leah

    Simplifying the medication regimen is a common and important task at end of life. Many patients remain at home under the care of family caregivers, who often end up administering medications as part of their care. While simple medication regimens focused on comfort care are needed, another challenge occurs when oral meds are no longer tolerated and other routes are needed. As a palliative home care RN, I often run into challenges obtaining SC route orders from family physicians, but also find obtaining the needed medications in pre-loaded doses, at reasonable cost, difficult, especially on weekends or evenings. Any suggestions on how to improve this necessary part of palliative care provided in community?

    Reply
    • Eric Christianson

      I would try to find a champion physician who works with hospice on a routine basis to be a resource for other physicians. I would also try to find a pharmacist for the team that has some hospice/geriatric experience. I think the challenge of converting from different dosage forms can be a difficult and time consuming one for many providers.

      Reply
  5. Kelly

    Gaber: ideally, even in a hospice Pt, we never use a urinary catheter in a female (male Pts. can attempt to use a condom catheter which is still non-invasive) because of risk of infx which would necessitate AntiBx and risk for further sequellae (AntiBx risk of C diff D, yeast infx etc ). We want to use least invasive first. I agree she needs to be assessed by her physician if she still needs the Oxybutin

    Reply
  6. KDW

    Why would you discontinue Ativan? .5mg is a low dose, isn’t it better to be relaxed?

    Reply
  7. Elizabeth

    The oxybutynin/HCTZ combo always makes me wonder if we’re medicating for side effects, depending on which one came first. Plus, the anticholinergic side effects of the oxybutynin could make constipation from the morphine worse, so exploring its use is always tops on my list.

    Reply
  8. Siobhan

    If there is a beta blocker on board but BP and heart rate seem controlled and depending on the indication, I will sometimes try to slowly wean the beta blocker in the earlier palliative phase to prevent rebound once the patient becomes unable to swallow which almost invariably happens. I agree with your stance on preventatives like cholesterol and osteoporosis meds. If you could offer some insights to diabetes mgmt in end stage disease, that would be helpful too. I usually focus more on preventing hypoglycaemia in these patients than on preventing mild to moderate hyperglycemia, but if there are any solid guidelines on how to manage diabetes at end of life, I would love to access them,

    Reply
  9. Dennis

    In my case, my sister was given a barrage of Methadone and morphine, along with many other meds every two hrs by hospice, even when not needed. once her pain was stabilized, in my eyes, we could relax a little on the pain meds, but noooo. Two hrs befor she died, she went into frothing at the mouth and nose, rattling frothing white foam coming from her lungs. What part of all that is comfort care? Opiate overdose is over kill in my eyes.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

June 19, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories